Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Venlafaxine (Effexor)

Discussion in 'Medications that can cause Hair Loss' started by sunlit, Jan 7, 2015.

  1. sunlit

    sunlit Established Member

    Joined:
    Oct 26, 2014
    Messages:
    357
    Likes Received:
    26
    Dislikes Received:
    0
    I've had depression and anxiety for a long time and lately it hasn't been manageable. For the last 8 months I've been trying to deal with it without medication, because I always get side effects and hate how 'foggy' medication makes me, but I can't. I've taken 4 different types in the past and the only pill I never had severe side effects on was Venlafaxine (Effexor). I was thinking about going back to that and taking it again, but since my hair is falling out I'm really not sure.

    For one thing, I gather Venlafaxine is known for causing increased hair shedding. For another, the one side effect I remember getting on it before was no appetite and I lost a lot of weight at first. If the pill doesn't make my hair fall out directly, maybe the appetite/weight loss will. On the other hand, when I'm depressed I find it hard to eat anyway.

    Or maybe it's not even worth thinking about whether it will increase my shed. My hair is all falling out anyway. Whether I take this or not, it's going to go. If it's going to fall out either way, then maybe increased shedding but possibly feeling less hopeless all the time is the best option. I'm not sure. I just don't want to risk scuppering any chance of regrowth.

    I know there are a lot of people here whose hair loss might have been triggered by taking antidepressants, but has anyone here taken them after their hair loss began? Has it sped up your loss at all?

    Are there any antidepressants out there that don't cause hair loss?
     
  2. Ginger1113

    Ginger1113 Established Member

    Joined:
    May 8, 2014
    Messages:
    176
    Likes Received:
    0
    Dislikes Received:
    0
    Sunlit,
    I understand your fears about getting on anything that may possibly make your hair loss worse but it seems there has got to be something out there that would not cause further hairloss. Millions of people are on antidepressants
    . Maybe ask your doctor and do the best research you can. You seem to know that you need them and that they can help you. This is so I important too. To take care of yourself in that way and if they help you cope, I think it is worth looking into more. I have thought about this myself because I struggle with depression and some anxiety especially after my diagnosis of Androgenetic Alopecia. Been praying about it and will for you.
     
  3. Ruth

    Ruth Established Member

    Joined:
    Sep 13, 2014
    Messages:
    221
    Likes Received:
    7
    Dislikes Received:
    0
    Hi Sunlit,
    I've also had depressions in the past and i did a lot of research. The best antidepressant i found with the least side effects was citalopram.
    I stopped taking it about 4 years ago (was on it for about 3 years and the only side effects I had were a numb feeling and a slight decrease in libido)
    Goodluck!
     
  4. JustMeS

    JustMeS Established Member

    Joined:
    Sep 11, 2014
    Messages:
    170
    Likes Received:
    2
    Dislikes Received:
    0
    Hi sunlit,
    I've suffered with anxiety and depression since the age of 17 (now 22). Since the age of 18 I've taken Zoloft, Remeron, Seroquel, Effexor, Olanzapine and now trying Cipralex. So you can say I've been through the lot, and have gathered some experience with anti depressants. From my experience none of the pills have sped up my shedding, but some have had some other scary side effects. Remeron gave me terrible nightmares and I would wake up soaked almost every night, so I wouldn't recommend it to anyone. Probably the scariest pill I've tried yet. Zoloft worked at first and made me less depressed, but the effect wore off after some time so I quit that. Seroquel and Effexor gave me few side effects but not any change in mood either. Olanzapine helped my insomnia so I'm still on it, but I can't say it has done any good for my mood and depression. That's why my doctor has decided adding Cipralex into the mix, which is supposed to be similar to Zoloft. I'm not thrilled about going on another pill but I'm just so depressed so need to do something. Hope it helps. Idk if this answered your Q's but this was my experience with anti depressants. All in all I think none have done any good or bad in terms of hair.
     
  5. sunlit

    sunlit Established Member

    Joined:
    Oct 26, 2014
    Messages:
    357
    Likes Received:
    26
    Dislikes Received:
    0
    Thank you Ginger. ♥

    Ruth, I used to take Citalopram and liked it! I ended up having a reaction to it in the end and wouldn't take it again because of that, but it was good to me for a good 12 months before that happened.

    JustMeS - I've taken Zoloft and Remeron before too. I couldnt agree more about Remeron being a very scary drug. When I was taking that, my personality changed and I would fall into a dead sleep at completely random times. It completely screwed my life up for the month or two I was taking it, I would never take it again and would never recommend it to anyone. Zoloft made me very zombie-like and gave me suicidal ideation.. which now I'm suffering from again and want to take an AD to get rid of (hopefully). Apparently SSRIs like Zoloft, Citalopram and Prozac are known for increasing suicidal ideation in some people, especially under 25s. I wouldn't touch that class of drug again after my experience with Zoloft.

    - - - Updated - - -

    I just picked up my prescription for Venlafaxine.

    I noticed in the leaflet that it has an interaction with ketoconozole. Does anyone know if the interaction is only with ketoconozole taken orally (is it taken orally?) or would using a ketoconozole shampoo also be harmful? I didn't get a chance to ask the pharmacist, maybe I'll go back tomorrow.
     

Share This Page